Missouri, 2009

Hail in Missouri, June 30, 2009

June 30, 2009 · NWS PAH · 2 events in 2 counties and zones

Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development. Deep layer wind shear was unseasonably strong due to the proximity of the deep upper low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 1:03 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 1:03 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT TUE JUN 30 2009

.DISCUSSION...
CONVECTION SEEN OVER SRN MO/NRN AR EARLY THIS AFTERNOON. SREF SHOWS
PROBABILITIES EXTEND EAST TOWARD THE MO BOOTHEEL INTO NW TN THROUGH
THIS EVENING. WILL MONITOR...BUT AT THIS TIME...DO NOT PLAN ON A POP
MENTION. WE MAINTAINED OUR SLIGHT CHANCE POP FOR SHOWERS ACROSS THE
EVV TRI-STATE AREA WEDNESDAY AS A WAVE ROTATES SE ACROSS THE AREA.
WE HAVE NO THUNDER MENTIONED DUE TO A LACK OF INSTABILITY. ENERGETIC
WNW FLOW PATTERN THROUGH THE END OF THE WEEK...MEANS CHANCE POPS FOR
CONVECTION WILL EXIST THURSDAY THROUGH SUNDAY. TIMING IMPULSES AND
EXACT PLACEMENT OF BEST POPS WILL BE VERY DIFFICULT. SO WE TRIED
NOT TO GET TOO SPECIFIC OR TOO HIGH WITH POPS. BUT WE DID MODEL
BEST CHANCES TOWARD THE DEPICTIONS IN THE NAM/SREF/GFS 48-84 HRS
OUT...AND GFS/GEFS/NAEFS FOR THE WEEKEND CHANCES. ECMWF HAS HAD
RUN TO RUN CONSISTENCY ISSUES WITH RESPECT TO PLACEMENT. BUT THE
LATEST RUN CAME MORE IN LINE WITH THE OTHER MODELS. WE KEPT
THUNDER OUT OF THE THURSDAY FORECAST FOR NOW...AS BOTH THE NAM AND
GFS SHOW NIL INSTABILITY THURSDAY. OTHERWISE THUNDER IS INCLUDED
IN THE OTHER PERIODS BEYOND THURSDAY.

THE ENSEMBLES PUSH BEST CHANCE POPS SOUTH OF THE REGION FROM SUNDAY
NIGHT THROUGH THE EARLY PART OF NEXT WEEK. THEREFORE HAVE NO POPS IN
AT THIS TIME. SHORT TERM TEMPS ARE A BLEND OF GFS/NAM MOS. WE
USED A BLEND OF GFS ENSEMBLE MOS AND HPC NUMBERS FOR TEMPS IN THE
LONG TERM.

..NOLES..

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY AND TONIGHT...WITH
GUSTY WEST NORTHWEST WINDS BEING THE MAIN CONCERN. WINDS WILL
SUBSIDE THIS EVENING. WITH THE DRY AIR IN PLACE AND A LIGHT WIND
EXPECTED THROUGH THE NIGHT...NO FOG FORMATION IS EXPECTED ACROSS THE
AREA TONIGHT. HOWEVER...DURING THE LATE EVENING HOURS AND INTO
TOMORROW MORNING...WE SHOULD SEE INCREASING LOW CLOUDS (VFR) MAINLY
AT KEVV/OWB...AS LOW LEVEL MOISTURE ADVECTS INTO THE AREA FROM THE
NORTH.

..WIELGOS..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 30, 1:17 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT TUE JUN 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
217 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY.
THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 3:07 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT TUE JUN 30 2009

MOZ107>109-302200-
CARTER MO-BUTLER MO-RIPLEY MO-
407 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 30 TO 40 MPH.
THIS STORM WAS LOCATED 9 MILES WEST OF GRANDIN...MOVING EAST AT 35
MPH. THIS STORM MAY INTENSIFY AND BECOME SEVERE...AS IT APPROACHES
THE POPLAR BLUFF AREA BY 5 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, Jun 30, 4:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
524 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             QULIN                   36.60N 90.25W
06/30/2009  E1.00 INCH       BUTLER             MO   CO-OP OBSERVER

&&

PATS

The radar

The Paducah radar (KPAH), 143 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
June 30, 4:24 PM CST
Where
Butler County, Qulin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.600, -90.270

Hail, Stoddard

When
June 30, 5:30 PM CST to 5:35 PM CST
Where
Stoddard County, 2 mi N of Bloomfield to 3 mi E of Bloomfield
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
36.929, -89.920

Hailstones measuring 3 inches in diameter were photographed by an observer east of Bloomfield. Vehicles received considerable damage. Golf-ball size hail was reported north of Bloomfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172637, 172638.